Hail, Fairfax
- When
- May 5, 4:15 PM EST
- Where
- Fairfax County, Mc Lean
- Measured
- 1.5 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 38.933, -77.167
Walnut size hail reported.
1 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at May 5, 2:00 PM EST, 2 hours 15 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 300 PM EDT WED MAY 5 2004 .SHORT TERM(TONIGHT AND THURSDAY)... COLD FRONT DROPPING THROUGH PA THIS AFTERNOON WILL BE MAIN FORECAST CHALLENGE FOR THE NEXT 24 HOURS. FRONT IS PROGGED TO MOVE THROUGH THE AREA TONIGHT. FRONT SHOULD CLEAR THE FA BY 03Z. CONVERGENCE ALONG THE BOUNDARY VERY WEAK...SHEAR IS DECENT...MOISTURE IS LIMITED(ALL GENERALLY BELOW 700 MB)...AND INSTABILITY IS MARGINAL (CAPES AROUND 700 J/KG). WILL CONTINUE TO SLIGHT CHANCE SHOWERS AND THUNDERSTORMS THROUGH MID EVENING. LATEST AREA RADAR LOOP SHOWS A WEAK LINE SHOWERS ALONG THE COLD FRONT ATTM WITH ISOLATED SHOWERS DEVELOPING AHEAD OF THE FRONT. THERE IS STILL A CHANCE FOR A FEW STRONG THUNDERSTORMS...MAINLY IN THE SOUTHEAST PORTION OF THE FORECAST AREA. AS PREVIOUSLY MENTIONED WITH THE LOW WB ZERO A FEW HAILERS ARE POSSIBLE. SKIES WILL CLEAR OUT AFTER MIDNIGHT AS SURFACE RIDGE BUILDS. WINDS WILL BE LIGHT...BUT NOT EXPECTING FOG TO BE A PROBLEM. TEMPERATURES WILL BE AT OR SLIGHTLY ABOVE NORMAL WITH H8 TEMPS +8 TO +10 AND SURFACE TEMPS IN THE MID 40S. ON THURSDAY...EXPECT SOME CLOUDS AS WARM FRONT STARTS TO APPROACH FROM THE SOUTHWEST. TEMPERATURES WARM INTO THE 70S...UNCERTAIN WE WILL GET AS WARM AS MET GUIDANCE INDICATES...SO WILL TAKE A BLEND OF MAV/MET NUMBERS FOR HIGHS. && .LONG TERM...FRI-WED... FORECAST UNCERTAINTY GREAT DUE TO RUN TO RUN MODEL INCONSISTENCIES. BROAD SRN RDG NOT QUITE READY TO CONTROL MIDATL AS WLYS ARE FORCED UNDER ERN CAN VORTEX. AS A RESULT A SERIES OF POORLY DEFINED SPEED MAXIMA ALNG SRN BAND OF WLYS KEEPS FRONTAL BDRY WAVERING THRU MID ATL INTO NEXT WEEK. PROXIMITY TO MID TEENS 8H TEMPS POSE POTENTIAL FOR TEMPS WELL UP INTO 80S TO NR 90 S OF THE FRONT BUT DONT HAVE CONFIDENCE IN MODEL FNTL PSNS. LOOKS LIKE FIRST BACKDOOR PUSH ENTERS CWA LATE FRI AND RAISED POPS FRI NITE AND DROPPED TEMPS ESP NR BAY ON SAT. FRONT APPEARS TO REFORM N TO PA SUN AND MON BRINGING TEMPS ABV NORMAL BUT RELUCTANT YET TO BUY MUCH ABOVE NORMAL TEMP YET. . && .LWX WATCHES/WARNINGS/ADVISORIES... DC...NONE. MD...NONE. VA...NONE. WV...NONE. MARINE...NONE. CPW/PMS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 1044 AM EDT WED MAY 5 2004 DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042- 050>056-WVZ048>055-051600- ALBEMARLE VA-ALLEGANY MD-ANNE ARUNDEL MD- ARLINGTON/FALLS CHURCH/ALEXANDRIA VA-AUGUSTA VA-BERKELEY WV- CALVERT MD-CARROLL MD-CHARLES MD-CLARKE VA-CULPEPER VA- DISTRICT OF COLUMBIA DC-FAIRFAX VA-FAUQUIER VA-FREDERICK VA- FREDERICK MD-GRANT WV-GREENE VA-HAMPSHIRE WV-HARDY WV-HARFORD MD- HIGHLAND VA-HOWARD MD-JEFFERSON WV-LOUDOUN VA-MADISON VA-MINERAL WV- MONTGOMERY MD-MORGAN WV-NELSON VA-NORTHERN BALTIMORE MD-ORANGE VA- PAGE VA-PENDLETON WV-PRINCE GEORGES MD- PRINCE WILLIAM/MANASSAS/MANASSAS PARK VA-RAPPAHANNOCK VA- ROCKINGHAM VA-SHENANDOAH VA-SOUTHERN BALTIMORE MD-SPOTSYLVANIA VA- ST. MARYS MD-STAFFORD VA-WARREN VA-WASHINGTON MD- THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE BAY AND EAST OF GARRETT COUNTY...THE EASTERN WEST VIRGINIA PANHANDLE...NORTHERN AND CENTRAL VIRGINIA...AND THE DISTRICT OF COLUMBIA. .DAY ONE... WIDELY SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EARLY THIS EVENING. A FEW STORMS MAY PRODUCE SOME STRONG WINDS AND SMALL HAIL...BUT ORGANIZED SEVERE WEATHER IS NOT EXPECTED. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. CPW
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 328 PM EDT WED MAY 5 2004 MDZ003-052030- WASHINGTON MD- ...STRONG THUNDERSTORM IN NORTHERN WASHINGTON COUNTY... AT 330 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM BETWEEN HANCOCK AND HAGERSTOWN IN NORTHERN WASHINGTON COUNTY. THIS STORM WAS MOVING TO THE SOUTHEAST AT 35 MPH. HAGERSTOWN...BOONSBORO AND WILLIAMSPORT WILL BE AFFECTED BY THIS STORM THROUGH 430 PM. IF YOU ARE IN THE PATH OF THIS STORM YOU CAN EXPECT GUSTY WINDS TO 40 MPH AND SMALL HAIL. RESIDENTS SHOULD REMAIN ALERT IN CASE WARNINGS ARE ISSUED. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. MANNING
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 440 PM EDT WED MAY 5 2004 MDZ007-052130- HARFORD MD- ...STRONG THUNDERSTORM IN NORTHERN HARFORD COUNTY... AT 440 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM IN NORTHWEST HARFORD COUNTY NEAR NORRISVILLE. THIS STORM WAS MOVING TO THE SOUTHEAST AT 35 MPH. BEL AIR...CHURCHVILLE...EDGEWOOD...PERRYMAN...ABERDEEN AND ABINGDON WILL BE AFFECTED BY THIS STORM THROUGH 530 PM. IF YOU ARE IN THE PATH OF THIS STORM YOU CAN EXPECT GUSTY WINDS TO 40 MPH AND SMALL HAIL. RESIDENTS SHOULD REMAIN ALERT IN CASE WARNINGS ARE ISSUED. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. MANNING
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 451 PM EDT WED MAY 5 2004 DCZ001-MDZ009-VAZ053-054-052130- ARLINGTON/FALLS CHURCH/ALEXANDRIA VA-DISTRICT OF COLUMBIA DC- FAIRFAX VA-MONTGOMERY MD- ...STRONG THUNDERSTORM MOVING THROUGH THE WASHINGTON METROPOLITAN AREA... AT 450 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR GREAT FALLS IN NORTHERN FAIRFAX COUNTY. THIS STORM WAS MOVING TO THE SOUTHEAST AT 35 MPH. THIS STORM WILL MOVE THROUGH ARLINGTON...SOUTHERN MONTGOMERY... AND EASTERN FAIRFAX COUNTIES AND THE DISTRICT OF COLUMBIA THROGH 530 PM. IF YOU ARE IN THE PATH OF THIS STORM YOU CAN EXPECT GUSTY WINDS TO 40 MPH AND SMALL HAIL. RESIDENTS SHOULD REMAIN ALERT IN CASE WARNINGS ARE ISSUED. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. MANNING
The Sterling radar (KLWX), 28 km away, was scanning. The volume nearest the first event began at 21:15 UTC.
1 hail. Local standard time, as filed.
Walnut size hail reported.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2004Every state in 2004This day in weather historyWarnings in Virginia, May 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5395457.